Morgan Kelly, a Conestoga High School honors student who was killed two weeks ago when the car she was driving smashed into a tree, had inhaled a chemical from a common aerosol spray can and probably lost consciousness, the Chester County coroner said yesterday.
The accident, almost two years to the day after five Penncrest High School students died in a car crash blamed on inhalants, has put the spotlight again on a substance-abuse problem that medical and consumer experts call a silent epidemic.
National studies show the illegal use of inhalants – called “huffing” – is widespread among middle- and high-school students, and even filtering into elementary schools, said Rodger Rothenberger, county coroner.
Kelly, 17, a junior at the school and a Berwyn resident, died from extensive head injuries about 7 p.m. on Feb. 3 on Old Eagle School Road, near the Route 202 overpass in Tredyffrin Township, when her 2001 Jeep Cherokee veered off the road and into the tree.
Autopsy results made public yesterday showed fluorocarbons in Kelly’s bloodstream, and beneath the car, investigators found what they believe was the source: a can of Duster II, which is used to clean computer keyboards and contains the chemical difluoroethane.
“The fluorocarbons meant she had been using inhalants, and this had a direct bearing on the crash itself,” Rothenberger said. “It’s impossible to say without a doubt what happened . . . but she probably had a brief loss of consciousness, related to inhaling, when she drove her car off the road.
“The way the chemicals work is like going under anesthesia. You can black out.”
The official cause of death was extensive head injuries.
The weather was clear at the time of the accident, and the road was straight. A reconstruction determined that speed wasn’t a factor, and there was no evidence that Kelly, the sole occupant, had tried to brake. Investigators noted that Kelly was not wearing a seat belt.
On Jan. 29, 1999, five students at Penncrest High School died in a one-car accident that was directly tied to huffing when the Delaware County medical examiner said four of the five girls, including the driver, had traces of difluoroethane in their bloodstreams.
An empty container of Duster II was found in the car, and police learned that the teens had purchased it at a Staples store on Route 1 in Springfield. The accident occurred farther south on Route 1.
In “huffing,” the chemicals usually are sprayed into a plastic bag, then inhaled to produce what is often a quick and short-lived high. Once in the bloodstream, coroner Rothenberger said, the substance primarily affects the brain but can also cause heart problems and muscle atrophy. The effects, he said, often come and go quickly but can last up to 45 minutes.
More than 1,000 products containing euphoriant inhalants are easily available, from vegetable cooking spray to deodorant to whipped topping. “They’re quick, they’re cheap, they’re accessible,” Rothenberger said. “You can go to any Staples or Wawa or supermarket and just buy this stuff, so kids don’t think of them as dangerous or illegal. But they are industrial chemicals that they’re putting into their bodies in very high concentrations.”
Rothenberger said it had not been determined precisely when Kelly inhaled. She had been at lacrosse practice earlier in the day, then with friends, he said.
Conestoga principal Susan Yates said yesterday that the news of Kelly’s huffing would bring back the feelings of shock and sadness that students felt after her death.
“Whenever a student is lost, it affects the school community,” she said. “Kids don’t expect another kid not to be there, so it’s very difficult for the kids. And for the adults, it simply breaks our hearts to watch the kids struggling with this.”
In addition to lacrosse, Kelly played soccer and took honors classes, Yates said.
One student, Amy Hager, 18, said of Kelly yesterday: “She had this good group of friends – it was this big, tight group. Everyone was always smiling just when she was around.”
Student Aubrey Berenski, 17, said the mood at school was glum in the days after Kelly’s death.
“You saw people crying and hugging in the halls all the time,” she said. “There’s not so much of that anymore. But I think everybody’s still pretty shocked.”
Rothenberger said he and other officials planned to present a program at the school next week about the dangers of huffing.
“Morgan Kelly was not a bad kid, not a kid in trouble,” he said. “She was an athlete, very popular. Other kids liked her, her teachers liked her, and certainly she appeared to be well-adjusted.
“But I’m afraid that huffing has become more of an in- thing for kids to do at a lot of high schools in our county. The key thing is to try to get to the other kids and let them know what this stuff can do.”
Ralph Vigoda’s e-mail address is firstname.lastname@example.org.
SIGNS OF INHALANT ABUSE, OR ‘HUFFING’
* Unusual breath odor or chemical odor on clothing.
* Slurred or disoriented speech.
* Drunken, dazed or dizzy appearance.
* Paint or other products on the face or fingers.
* Red or runny eyes or nose.
* Spots or sores around the mouth.
* Nausea, loss of appetite.
* Anxiety, excitability, irritability or restlessness.
* Sitting with a pen or marker near the nose.
* Constantly smelling sleeves.
* Paint or stain marks on clothing.
* Hiding rags, clothes or empty containers in closets or other out-of-the way spots.